Tinnitus is one of the most irritating hearing conditions you can develop. A constant, unending sensation of background noise in your ears, most commonly taking the form of a hiss, a dull roar, or a faint ringing. Unfortunately, it’s also quite common, impacting about 15 to 20 percent of people.
It’s important to note that tinnitus is not itself a condition. Rather, it’s usually the result of another, underlying problem. Though it’s not usually a symptom of anything serious, it can occasionally accompany something severe like Meniere’s Disease, a jaw disorder, or a severe injury.
For that reason, it’s important that you’re aware of the early warning signs of tinnitus, particularly the situations in which it might develop.
You’ve Been Exposed to Loud Noise
One of the most common causes of tinnitus, and one of the surest signs you’ll develop it, is noise exposure, This could take the form of prolonged exposure to high levels of non-traumatic noise or even a single exposure to traumatic noise. The human ear is made to deal with sounds at or below 85 dB.
Anything over that can lead to hearing damage or even hearing loss – tinnitus is often a key indicator of both conditions. Fortunately, avoiding this level of trauma is usually fairly simple. Just wear proper hearing protection when you know you’ll be dealing with loud environments.
Your Diet Hasn’t Been the Greatest
Although tinnitus frequently accompanies hearing damage, it can also be a symptom of underlying health problems resulting from a poor lifestyle. If you’re consuming a diet high in fats and salts and not getting enough exercise, you could potentially develop a range of conditions including high blood pressure, thyroid issues, or even diabetes.
Although it doesn’t always do so, tinnitus may accompany any of these conditions, or even manifest before their onset.
For that reason, particularly if you’re an older individual, you should focus closely on maintaining a proper diet and getting enough sleep and exercise. This won’t just stave off health problems that may be linked to tinnitus, but a wealth of other issues as well. It’s well worth the effort.
You’re Starting on New Medications
Although tinnitus is most frequently linked to severe injuries or medical conditions, it can also be caused by certain antibiotics or medications. In particular, high doses of aspirin, cancer medication, certain antidepressants, and many antibiotics can, as a temporary side-effect, cause tinnitus.
In most cases, this isn’t anything to be terribly concerned about – it can usually be managed by switching to a different medication or simply completing your current dosage.
When Should You Be Concerned?
If you suspect you have underlying health conditions that may be causing tinnitus, you should likely contact your family doctor or related healthcare professional. Similarly, if the noise is accompanied by drainage from your ear, dizziness, or came on in the wake of an infection, there’s a good chance it could be linked to something more severe. Otherwise, tinnitus is relatively benign, if aggravating.